Georgia, 2021

Damaging Wind in Georgia, September 1, 2021

September 1, 2021 · NWS TAE · 2 events in 2 counties and zones

An isolated summer thunderstorm resulted in a 50 knot wind gust at KABY airport. In addition, a brief funnel cloud was reported near Nashville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An isolated summer thunderstorm resulted in a 50 knot wind gust at KABY airport. In addition, a brief funnel cloud was reported near Nashville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 1, 3:06 PM EST, 2 hours 29 minutes earlier.

Area forecast discussion, Sep 1, 3:06 PM EST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
406 PM EDT Wed Sep 1 2021

.NEAR TERM [Through Thursday]...

In the northwest flow aloft left behind in the wake of Ida, an
upper disturbance is currently diving southeast through Central
Alabama in a warm, moist, and moderately unstable environment. A
line of gusty thunderstorms is currently moving through the
Birmingham metro area, largely focused at the leading edge of the
southeastward propagating cold pool. This disturbance will
continue to sweep southeast this evening, passing across the tri-
state area late this evening and overnight. This cluster should
weaken with the loss of daytime heating, but it will still be
capable of bringing showers and possibly a thunderstorm during a
time when most folks are sleeping.

Northerly flow in the 1000-700 mb layer will follow into out AL
and GA counties on Thursday, brining a drier air mass. Surface
dewpoints will drop into the upper 60s, and PW values will drop
below 1.5". This should shut down afternoon air mass convection
there. In contrast further south, the air mass will remain moist
enough over our FL counties for an afternoon round of seabreeze
driven convection. The weak northerly flow aloft should pin the
convection fairly close to the coast, i.e. along and south of
I-10.

.SHORT TERM [Thursday Night Through Saturday]...

A cold front-like trough will settle south through our FL counties
on Thu night and turn up stationary over the Gulf on Fri and
Saturday. The air mass north of this feature is not any colder
than to its south, but the air mass will be drier. A modest
drying of surface dewpoints will continue over the entire forecast
area on Friday and Saturday, and afternoon convection over our FL
counties will become pretty hard to find on Saturday. For most
folks, this will seem like a delightful change after the recent
onslaught of rain and super muggy air.

.LONG TERM [Saturday night Through Wednesday]...

An upper high will reside over the Lower Mississippi Valley on
Saturday, then retrograde west across Texas on Sunday and Monday.
This will open the door for an upper trough to gradually dig south
from the Great Lakes region during the first half of next week. In
the return to northwest flow, a cold front will likely cross the
Mid- South region next Tuesday and make its way into southeast
Alabama and southern Georgia around next Wednesday.

In advance of this front, a return south low-level southwest flow
late this weekend will also mean a return of low-level moisture
off the Gulf. For most of the forecast area, PW values will
moisten to near or above 1.5" on Monday, and continue a slow
moistening on Tue and Wed. This is moist enough to bring a more
muted resumption of air mass thunderstorm activity, driven by
by afternoon penetration of the seabreeze front.

As such, rain chances will gradually creep up a bit more each day
from Monday through next Wednesday.

&&

.AVIATION...
[Through 18Z Thursday]

Tonight, an upper disturbance will slide in from the northwest,
bringing a smattering of showers and a couple of thunderstorms to
all terminals during the late evening and overnight hours. For our
AL and GA terminals, showers may depart and skies may clear out
enough in the pre-sunrise hours to support development of low
stratus.

&&

.MARINE...

It has been a squally day over the northeast Gulf, as numerous
thunderstorms earlier today produced gale-force gusts. Though the
storms have settled down, Buoy 42036 is still observing 6-foot
seas. Winds will really diminish on Thursday and Friday, though
there will be about a 6-12 hour lag in the sea state reflecting
the calming weather.

From CWF synopsis...Fresh and strong westerly breezes over the
waters this evening will gradually ease on Thursday and Friday, as
a weak cold front or trough settles closer to the northeast Gulf
and turns up stationary. High pressure will briefly build in
strong enough behind this front on Friday night for a round of
nocturnal easterlies.

Southwest to west flow will return on Sunday and slowly freshen on
Monday, as another weak front reaches the Southeast States.

&&

.FIRE WEATHER...

A decrease in shower and thunderstorm coverage on Thursday and
Friday will culminate in a mostly dry Saturday. A drier air mass
will slowly trickle in and result in RH below 40 percent in places
by Saturday, particularly in Southwest Georgia.

Fog Potential and Other Remarks...Excellent RH recovery will lead
to the possibility of patchy fog on Thursday morning.

&&

.HYDROLOGY...

The Suwanee River at Rock Bluff is hovering right near minor flood
but should slowly eek below flood stage this evening.

Other rivers over the Panhandle are running high, in some cases
just below flood stage. However, no new riverine flooding is
expected.

New rainfall amounts through this weekend will be hydrologically
insignificant.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  90  71  91  70 /  30  60  20  30  10
Panama City   76  89  72  90  73 /  40  50  20  20  10
Dothan        71  89  68  89  68 /  50  20  10  10   0
Albany        73  90  70  91  67 /  50  20  10  10   0
Valdosta      73  89  70  90  67 /  40  60  20  20  10
Cross City    75  89  73  90  71 /  40  60  40  50  20
Apalachicola  77  88  73  87  74 /  40  60  30  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM EDT this evening for Apalachee
     Bay or Coastal Waters From Keaton Beach to Ochlockonee
     River FL out to 20 Nm-Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from
     Suwannee River to Keaton Beach FL out 20 NM-Waters from
     Suwannee River to Apalachicola FL from 20 to 60 NM.

&&

NEAR TERM...Haner
SHORT TERM...Haner
LONG TERM...Haner
AVIATION...Haner
MARINE...Haner
FIRE WEATHER...Haner
HYDROLOGY...Haner

In the hours before

Local storm report, Sep 1, 1:38 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
238 PM EDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     MARINE TSTM WIND 5 SSE SAINT JOSEPH STAT 29.73N 85.39W
08/30/2021  M39 MPH          GULF               FL   MESONET

            A MESONET REPORTED A MARINE THUNDERSTORM
            WIND GUST OF 39 MPH AT 4:39 PM, AUGUST 30,
            2021.

&&

LF
Special weather statement, Sep 1, 5:01 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
501 PM CDT Wed Sep 1 2021

ALZ066-067-012230-
Dale AL-Henry AL-
501 PM CDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of northeastern Dale
and southwestern Henry Counties through 530 PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Blue Springs State Park, or 11 miles west of
Abbeville, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Abbeville, Headland, Ozark, Newton, Newville, Haleburg, Bells
Crossroads, Tumbleton, Kirkland Crossroads, Edwin, Mabson, Snells
Crossroads, Ewell, Dancey, Balkum, Skipperville, Echo, Blackwood,
Capps and Bagwells Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3139 8511 3134 8559 3162 8556 3162 8542
      3167 8542 3167 8537
TIME...MOT...LOC 2201Z 329DEG 9KT 3158 8544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

11-MM

The radar

The Ft Rucker radar (KEOX), 121 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
September 1, 5:35 PM EST
Where
Dougherty County, (Aby)southwest Ga Rgnl Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.530, -84.190

Funnel Cloud, Berrien

When
September 1, 7:09 PM EST
Where
Berrien County, Nashville
Reported by
Trained Spotter
Coordinates
31.200, -83.250

A brief funnel cloud was reported near Nashville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982140, 982141.